Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 27, NWS Memphis, TN

April 14, 20185 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Apr 14, 2018, 10:20 AM CDT for 5 counties in Mississippi. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2018, 10:20 AM CDT (15:20 UTC)
Expired
Apr 14, 2018, 2:15 PM CDT
In force
4 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 33 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 3.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
441 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

872 
WGUS54 KMEG 141520
FFWMEG
MSC013-017-057-081-095-141915-
/O.NEW.KMEG.FF.W.0027.180414T1520Z-180414T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1020 AM CDT SAT APR 14 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Chickasaw County in northeastern Mississippi...
  Southeastern Calhoun County in northeastern Mississippi...
  Itawamba County in northeastern Mississippi...
  Southern Lee County in northeastern Mississippi...
  Monroe County in northeastern Mississippi...

* Until 215 PM CDT

* At 1019 AM CDT...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will 
  produce an additional 2 to 3 inches of rain over the next 4 hours.

* Some locations that will experience flooding include...
  Tupelo, Amory, Aberdeen, Fulton, Houston, Verona, Okolona,
  Tombigbee State Park, Shannon, Plantersville, Mantachie,
  Smithville, Tremont, Slate Springs, Prairie, New Salem, New Wren,
  Trebloc, Evergreen and Clay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3367 8849 3368 8872 3381 8872 3381 8893
      3375 8893 3374 8904 3372 8947 3400 8882
      3424 8883 3440 8817 3375 8825 3375 8832
      3369 8837 3365 8851

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 14, 9:48 AM CDT, 32 minutes earlier.

Area forecast discussion, Apr 14, 9:48 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
948 AM CDT Sat Apr 14 2018

.UPDATE...
Updated to adjust winds and temperatures.

&&

.DISCUSSION...

Worked over atmosphere from overnight convection has left the
Midsouth cooler than forecast this morning...with temperatures
likely to remain steady in the 60s for day. In addition main
frontal boundary still hanging back across central Arkansas with
winds out ahead from the southeast. This direction should
continue this morning with a gradual shift to the south and
southwest expected this afternoon. Have adjusted both the
temperature and wind forecast accordingly.

JAB

&&

.PREV DISCUSSION... /issued 654 AM CDT Sat Apr 14 2018/

DISCUSSION... /issued 450 AM CDT Sat Apr 14 2018/

A line of thunderstorms extended from north central MS into
southwest TN, east of Memphis just prior to 5 am. This line was
producing heavy rainfall from training cells earlier this morning,
but was showing signs of becoming more progressive. Bowing
segments within the line will present a risk for damaging winds
through sunrise, as the line lifts east toward the TN River
valley. KGWX VAD wind profile showed only 10 degrees of
directional sheer in the lowest 3 kft, with the top of this layer
50kts. Main threats will include damaging winds and flash
flooding. A brief tornado will be possible near any reflectivity
notches in the line.

Latest short range and convection-allowing models continue to
depict the line of storms exiting the Midsouth this morning, on
track with radar trends. The synoptic cold front will trail behind
considerably, reaching the MS River at 3 PM. HRRR and RAP models
depicted only light QPF ahead of the synoptic cold front over
west TN and north MS this afternoon. Showers over the TN River
valley should end this evening or early overnight, as the midlevel
dry slot swings through.

Considerably cooler temps arrive on Sunday, with high temps as
much as 20 degrees below normal under strong northwest flow
aloft. This northwest flow aloft continues Sunday night, with low
level cold advection bringing temps down in the 30s. GFS and
ECMWF models show 4 mb of pressure gradient across the Midsouth at
12Z Monday, enough to keep winds up in the mixed boundary layer
typical behind strong cold fronts. Not the typical calm wind/clear
skies radiational cooling scenario in in the spring, in which
frost typically forms.

Low level return flow and warm advection develop around the
retreating surface high Monday into early Wednesday. A weak cold
frontal passage and isolated showers will break up what will
otherwise be an uneventful and dry week. The next rain-maker
should arrive next weekend, associated with a closed low lifting
east through the central plains.

PWB

&&

.AVIATION...

12Z TAF Set

Showers with embedded thunderstorms will slowly push east across
the Mid-South this morning. VSBYS and CIGS will bounce around
between IFR, MVFR and VFR through out the TAF period as wrap
around clouds behind SFC low moves into the area. There could be
some redevelopment of thunderstorms near KTUP between 19-21Z.
Wind direction and speed will be variable this morning, but will
switch around the WSW by this afternoon with speeds around 10-12
KTS with higher gusts.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 4 PM CDT this afternoon for Crittenden-
     Lee AR-Phillips-St. Francis.

MO...None.
MS...Flash Flood Watch until 4 PM CDT this afternoon for Benton MS-
     Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
     Tallahatchie-Tate-Tunica-Yalobusha.

     Flash Flood Watch until 7 PM CDT this evening for Alcorn-Calhoun-
     Chickasaw-Itawamba-Lee MS-Monroe-Pontotoc-Prentiss-Tippah-
     Tishomingo-Union.

TN...Flash Flood Watch until 4 PM CDT this afternoon for Benton TN-
     Carroll-Chester-Crockett-Fayette-Hardeman-Haywood-Henderson-
     Madison-Shelby-Tipton.

     Flash Flood Watch until 7 PM CDT this evening for Decatur-Hardin-
     McNairy.

&&
Hazardous weather outlook, Apr 14, 8:13 AM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
813 AM CDT Sat Apr 14 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-151515-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
813 AM CDT Sat Apr 14 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Primary threats today include flash flooding mainly south of I-40
and a few strong storms with gusty winds possible over northeast
Mississippi.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JAB

In the hours before

Local storm report, Apr 14, 5:23 AM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 AM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 AM     TSTM WND DMG     3 E OXFORD              34.36N 89.47W
04/14/2018                   LAFAYETTE          MS   AMATEUR RADIO

            SEVERAL TREES DOWN ON HIGHWAY 30 BETWEEN COUNTY ROAD 215
            AND COUNTY ROAD 225 EAST OF OXFORD.

&&

KRM
Local storm report, Apr 14, 7:15 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
715 AM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     TSTM WND DMG     ADAMSVILLE              35.23N 88.39W
04/14/2018                   MCNAIRY            TN   PUBLIC

            TREES DOWN.

0625 AM     TSTM WND DMG     BURNSVILLE              34.84N 88.32W
04/14/2018                   TISHOMINGO         MS   BROADCAST MEDIA

            TREES DOWN ON HIGHWAY 72 NEAR COUNTY ROAD 399.

&&

MRM
Local storm report, Apr 14, 7:37 AM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
737 AM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND DMG     W CORINTH               34.94N 88.52W
04/14/2018                   ALCORN             MS   EMERGENCY MNGR

            SEVERAL TREES DOWN AND POWER LINES ALONG WITH A FEW
            TRAFFIC SIGNS DAMAGED ON THE WEST SIDE OF CORINTH.

&&

MRM
Local storm report, Apr 14, 8:16 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
816 AM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     TSTM WND DMG     BLUE SPRINGS            34.40N 88.87W
04/14/2018                   UNION              MS   PUBLIC

            LARGE TREE DOWN IN BLUE SPRINGS.

&&

MRM
Local storm report, Apr 14, 8:26 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
826 AM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 AM     TSTM WND DMG     3 E OXFORD              34.36N 89.47W
04/14/2018                   LAFAYETTE          MS   AMATEUR RADIO

            SEVERAL TREES DOWN ON HIGHWAY 30 BETWEEN COUNTY ROAD 215
            AND COUNTY ROAD 225 EAST OF OXFORD.

0540 AM     TSTM WND DMG     BLUE SPRINGS            34.40N 88.87W
04/14/2018                   UNION              MS   PUBLIC

            LARGE TREE DOWN IN BLUE SPRINGS.

0555 AM     TSTM WND DMG     W CORINTH               34.94N 88.52W
04/14/2018                   ALCORN             MS   EMERGENCY MNGR

            SEVERAL TREES DOWN AND POWER LINES ALONG WITH A FEW
            TRAFFIC SIGNS DAMAGED ON THE WEST SIDE OF CORINTH.

0610 AM     TSTM WND DMG     ADAMSVILLE              35.23N 88.39W
04/14/2018                   MCNAIRY            TN   PUBLIC

            TREES DOWN.

0625 AM     TSTM WND DMG     BURNSVILLE              34.84N 88.32W
04/14/2018                   TISHOMINGO         MS   BROADCAST MEDIA

            TREES DOWN AND PATIO AND SHED DAMAGE TO A HOME ON HIGHWAY
            72 NEAR COUNTY ROAD 399.

&&

MRM
Special weather statement, Apr 14, 9:59 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
959 AM CDT SAT APR 14 2018

MSZ023-024-141600-
Monroe MS-Chickasaw MS-
959 AM CDT SAT APR 14 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 AM CDT
FOR...

Monroe County in northeastern Mississippi...
East central Chickasaw County in northeastern Mississippi...

At 959 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 45 mph was located near Montpelier, moving
northeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Monroe and east central Chickasaw Counties should monitor
this storm closely.

LAT...LON 3367 8849 3368 8872 3381 8872 3381 8879
      3400 8872 3407 8821 3375 8825 3375 8832
      3372 8833 3369 8837 3369 8839 3367 8842
      3367 8846 3365 8851
TIME...MOT...LOC 1459Z 237DEG 31KT 3374 8885

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 2:02 AM CDTSpecial Weather StatementMEGDeSoto, Tunica43 min
Apr 14, 3:09 AM CDTFlash Flood WarningMEGCoahoma, Tate, Tunica3 hr
Apr 14, 3:11 AM CDTSpecial Weather StatementMEGDeSoto49 min
Apr 14, 4:14 AM CDTSevere Thunderstorm WarningMEGBenton, Marshall46 min
Apr 14, 4:27 AM CDTFlash Flood WarningMEGCoahoma, DeSoto, Panola, Quitman, Tallahatchie, Tate and 2 more3 hr
Apr 14, 4:46 AM CDTTornado WarningMEGBenton, Lafayette, Marshall, Union29 min
Apr 14, 4:54 AM CDTSevere Thunderstorm WarningMEGBenton, Tippah51 min
Apr 14, 5:08 AM CDTTornado WarningMEGBenton, Tippah, Union37 min
Apr 14, 5:17 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Lee, Pontotoc, Union and 1 more43 min
Apr 14, 5:26 AM CDTSevere Thunderstorm WarningMEGAlcorn, Tippah, Tishomingo64 min
Apr 14, 5:39 AM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah, Tishomingo, Union66 min
Apr 14, 5:44 AM CDTTornado WarningMEGAlcorn, Prentiss, Tippah18 min
Apr 14, 5:47 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Tishomingo, Union58 min
Apr 14, 5:53 AM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc, Yalobusha67 min
Apr 14, 6:28 AM CDTSevere Thunderstorm WarningMEGTishomingo32 min
Apr 14, 6:35 AM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc, Union, Yalobusha6 hr
Apr 14, 6:39 AM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Prentiss, Tishomingo51 min
Apr 14, 9:59 AM CDTSpecial Weather StatementMEGMonroe61 min
Apr 14, 11:00 AM CDTSpecial Weather StatementMEGMonroe30 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.